MAUDE Adverse Event Report: ASCOM (SWEDEN) AB ASCOM; CARDIOMAX

ASCOM (SWEDEN) AB ASCOM; CARDIOMAX
Model Number CARDIOMAX
Medical Device Problem Codes Use of Incorrect Control/Treatment Settings (1126); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 09/25/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
At the time of the sentinel event on (b)(6) 2020, none of the on duty staff had been assigned phone numbers in the system.Therefore there were no assigned phones to which to forward the alerts received from the spacelabs monitors.Followup staff coverage report and staff status report screen-shots from the rauland-borg responder 5 system showing assignments from 4:00 pm to 4:20 pm on (b)(6) 2020 (after the sentinel event) reflect the site having added handset numbers for 10 of the 12 staff by 4:16 pm, approximately 2 hours after the sentineal event.The distributor, primary systems, inc., indicated they recieved a service call about the sentinel event at 4:00 pm (16:00).The cardiomax datasheet, td 92905en 30 december 2016, version h defines the intended use as follows: the intended use of the ascom cardiomax is to provide an interface with clinical systems to forward information associated to the particular event to the designated display device(s).For medical, near real-time alarms, the ascom cardiomax is intended to serve as a parallel, redundant, forwarding mechanism to inform healthcare professionals of particular medical related events.Ascom cardiomax does not alter the behaviour of the primary medical devices and associated alarm annunciations.The display device provides a visual, and/or audio and/or vibrating mechanism upon receipt of the alert.The ascom cardiomax is intended for use as a secondary alarm.It does not replace the primary alarm function on the monitor and failure to assign both staff and phone numbers to care areas/patients/rooms contitutes use error on the part of the end user.Analysis by the distributor shows that in 173 shift/units assignment over 7 nights and 8 days were assigned correctly, but 7 instances, including the unit and date/shift in question, were not configured correctly.Records provided by the distributor reflect 1189 users trained on the system representing 68 units at the hospital and 44 staff levels/roles.
 
Event or Problem Description
On 25 september 2020, (b)(6) university hospital reported that priority 1 alerts from spacelabs monitors were not being received at ascom wireless handsets.The site reported a death and the site indicated the performance of ascom's cardiomax system played a part in the failure of these alerts being communicated to the handsets.Per our regional customer support manager, 28 september 2020, initial communication came from ascom's distributor, primary systems inc., via email on 26 september 2020.Primary systems indicated that there was a sentinel event at (b)(6) university hospital.Primary systems reported that ascom's cardiomax assignments module did not pick up assignments from the rauland-borg nurse call system.Primary systems was able to verify that the alarm came into ascom cardiomax from the spacelabs system and that the rauland-borg system sent staff assignments to ascom.They indicated that our development team was notified late friday 25 september 2020 and had been engaged in investigating the issue.Ascoms cardiomax system forwards alerts and alarms from the spacelabs monitors to ascom wireless handsets carried by the clinical staff.The intended use of ascom cardiomax is to provide an interface with such clinical systems to forward information associated with particular events to the designated display device(s) (wireless handsets).For medical, near real-time alarms, ascom cardiomax is intended to serve as a secondary, parallel, redundant, forwarding mechanism to inform healthcare professionals of particular medical related events.(b)(6) hospital uses the existing rauland-borg responder 5 nurse call system for configuring "assignments" of staff to care areas and handsets.Ascom's systems has its own native, organic assignments module, unite assign, but ascom also supports an interface to rauland-borg."assignment" is the process of assigning phone / handset numbers to staff, and staff to patients.Our regional customer support manager spoke to the representative from primary systems 28 sept 2020.The alert referenced in the e-mail was a low oxygen saturation alarm from the spacelabs system which was supposed to go to the staff at level 2 and then staff at level 3 sixty seconds later.It was reported the alert was not sent to either the level 2 or level 3, but it was sent to a nurse manager there after.And it was reported that the patient expired.

Brand Name
ASCOM
Common Device Name
CARDIOMAX
Manufacturer (Section D)
ASCOM (SWEDEN) AB
grimbodalen 2
goteborg, göteborg, västra götalands lan SE-41 749
SW  SE-41749
MDR Report Key10720594
Report Number3005334549-2020-00001
Device Sequence Number11544593
Product Code MSX
UDI-Device Identifier17350088670016
UDI-Public17350088670016
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K103634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCARDIOMAX
Device Catalogue NumberSW000466
Device Lot NumberVERSION 6.1.3
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2020
Initial Report FDA Received Date10/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RAULAND RESPONDER NURSE CALL; SPACELABS MONITORS
Outcome Attributed to Adverse Event Death;